Gone With Rofecoxib, gut Risk the Same

Rheumatoid arthritis patients did not have increased gastrointestinal risk after rofecoxib withdrawal

/ Author:  / Reviewed by: Chris Galloway, M.D.

(RxWiki News) Sometimes, your body can react negatively when you stop taking certain drugs. If a drug gets pulled off the market, you may have no choice but to stop.

Rheumatoid arthritis patients who had to stop taking rofecoxib (sold as Vioxx and Ceoxx) did not appear to have an increased risk of gastrointestinal problems.

"Talk to your doctor before stopping or starting any medications."

For many years, rofecoxib was widely used by doctors to treat arthritis. In 2004, the pharmaceutical company Merck took rofecoxib off the shelves because of concerns that long-term use of the drug could lead to heart attack and stroke.

Larry D. Lynd, Ph.D., of the University of British Columbia, and colleagues wanted to see if the withdrawal of rofecoxib from the market had an impact on patients taking the drug. Specifically, they wanted to see if it affected their risk of problems in their digestive tract.

The researchers did not find a significant increase in the risk of gastrointestinal problems between arthritis patients who took rofecoxib and those who took nonselective nonsteroidal anti-inflammatory drugs (nsNSAIDs), a class of drugs used to treat rheumatoid arthritis.

Rofecoxib is part of a class of drugs called COX-2 inhibitors that block a substance in the body that plays a role in pain and inflammation.

According to the authors, "There was no increased risk of [gastrointestinal] events associated with the use of either COX-2 inhibitors or nsNSAIDs…"

Steven Z. Kussin, M.D., F.A.C.P., author of Doctor, Your Patient Will See You Now, Gaining the Upper Hand in Your Medical Care and a gastroenterology expert who was not involved in the study, mentions some of his concerns about this study's findings.

"Several large studies came to the conclusion that although COX-2 inhibitors may be somewhat safer in preventing [gastrointestinal] symptoms, ulcers, and bleeding, they still pose an increased risk. The FDA reminded doctors about this on COX-2 labels," Dr. Kussin explains.

"Gastroenterologists, including me, always ask patients with [gastrointestinal] problems if they take NSAIDs. If they were on a COX 2 inhibitor, we never felt reassured. We always considered these agents as potentially toxic to the intestinal lining as nsNSAIDs," he says.

There also did not appear to be an increased risk associated with the use of oral steroids, low-dose aspirin, or Plavix (clopidogrel).

The results of this study - which included 4,266 residents of British Columbia - show that "withdrawal of rofecoxib did not result in a significant increase in [gastrointestinal] events among patients with [rheumatoid arthritis]," the authors write.

However, Dr. Kussin points out some potential shortcomings of the study.

"The reason that people did not have increased [gastrointestinal] problems when they switched to traditional NSAIDs is not clear," he says.

"First, many patients may have taken over-the-counter stomach protectors like Tagamet or Prilosec. By doing this, they may have protected themselves from [gastrointestinal] problems. This article did not comment on this likelihood.

"Second, some patients may have switched to over-the-counter NSAIDs. These agents, in non-prescription strength, may be safer for the [gastrointestinal] tract than the full strength versions. This article did not comment on this extremely likely possibility.

"Third, both classes of NSAIDs cause [gastrointestinal] side effects. Because of this, the lack of an increase in [gastrointestinal] complaints may simply mean there never was a big advantage to Vioxx in the first place," he concludes. 

The study by Dr. Lynd and colleagues is published in The Journal of Rheumatology.

Reviewed by: 
Review Date: 
March 28, 2012
Last Updated:
April 3, 2012